Kentucky, 2018

Winter Weather in Kentucky, April 1 to 2, 2018

April 1 to 2, 2018 · NWS ILN · 1 event in 1 county or zone

Rain changed to snow during the evening of April 1st and created some accumulating snow before ending in the predawn hours of the 2nd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Rain changed to snow during the evening of April 1st and created some accumulating snow before ending in the predawn hours of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 1, 6:31 PM EST, 29 minutes earlier.

Area forecast discussion, Apr 1, 6:31 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
731 PM EDT Sun Apr 1 2018

.SYNOPSIS...
Low pressure will move south of the area tonight, bringing a
period of rain and snow. Weak high pressure moves in for Monday,
then a cold front will affect the area Tuesday into Tuesday
night.

&&

.NEAR TERM /THROUGH MONDAY/...
Weak bubble of high pressure resides over the Ohio Valley on
this Easter Sunday afternoon, but clouds have already begun
filling back in ahead of the next shortwave. This shortwave
currently over the Plains will quickly advance east toward the
Ohio Valley late this afternoon/evening. A surface low over
Tennessee will also pass southeast of the area tonight. These
features will bring rain and snow tonight.

The precipitation may start as rain for most areas during the
early evening, but based on wet bulb effects and forecast
temperatures aloft, the rain should quickly change to snow
across northern areas, and then this transition spreads
southward through the CWA during the overnight.

The heaviest stripe of snow looks oriented along or close to
the I-70 corridor /particulary west of Columbus/, as most
deterministic guidance would suggest. In this area, QPF is a
little lower /compared to southern Ohio/northern Kentucky/ and
considering initial melting/rain, have focused accumulations of
2 to 3 inches in this area, with lower amounts on either side.
Further south toward the Ohio River, little to no snow
accumulation is expected due to much slower transition of
p-type.

Considering the relatively warm ground, this may lessen the
snowfall impact /at least on roads/ to some degree, however
enough cooling overnight may support some slippery/slushy roads,
bridges, overpasses, etc. SPS/HWO will continue to address.

&&

.SHORT TERM /MONDAY NIGHT/...
Any precipitation should quickly exit the southeast portion of
the CWA early Monday morning. Weak high pressure builds in for
the remainder of Monday for some sunshine. But the sun may again
be short-lived as models indicate increasing moisture for
clouds to return for the afternoon.

Strengthening isentropic lift north of a warm front will then
promote cloudy skies and the development of showers on Monday
evening. With a hint of instability, can't rule out isolated
thunder late Monday night across southwestern areas which will
wind up in a warm sector.

For temperatures, stuck close to guidance for maxima Monday for
upper 40s north/lower 50s south. Then, with a warm front
advancing north, temperatures will rise after midnight Monday
night.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
On Tuesday morning, broad ridging will exist in the eastern third of
the country, with broad WSW flow through the mid levels of the
atmosphere. Surface low pressure will be developing over northern
Missouri, and deepening slightly as it moves northeast into southern
Michigan by evening. This will be a favorable setup for lift in
terms of both kinematics and low-level forcing. 500mb flow is
expected to strengthen ahead of a sharp shortwave moving into the
Great Lakes, and 300mb flow will be favorably diffluent. At the
surface, a cold front attached to the surface low is expected to
move into the Ohio Valley during the late afternoon and cross the
region during the evening and early overnight hours.

Overall model agreement has remained strong on the way this system
has been handled, with confidence in the positioning of the fronts
and the strength of the forcing. This will allow for high-end PoPs
(categorical) to be used early Tuesday morning with the warm front,
before tapering off to scattered showers (and likely some dry
periods) during the day in the warm sector. Categorical PoPs will
again be used along and ahead of the cold front, with a sharp back
edge to precipitation chances once the front has passed.

With good confidence in the location and quality of the warm sector,
temperatures have been increased for Tuesday afternoon. Max temps on
Tuesday will be the warmest of the forecast period by a good margin,
pushing into the lower to possibly middle 70s in the southeastern
sections of the CWA. As the warm front should be mostly north of the
area by afternoon, the temperature forecast has also been increased
in the northern CWA, with max temps in the lower to middle 60s. A
sharp drop in temperatures was drawn in behind the cold front,
allowing for min temps early Wednesday morning in the middle to
upper 30s.

Several potential hazards exist on Tuesday and Tuesday night as a
result of this weather system. First, there will be a chance for
strong southerly / south-southwesterly wind gusts in the warm
sector. Gusts were bumped up into the 30-40 MPH range with this
forecast, but based on forecast soundings (and blending the values
from the GFS/NAM) there is still room for this to increase, possibly
close to advisory criteria. Second, there is a threat for severe
weather with storms that develop along or ahead of the cold front.
Strong southwesterly winds will provide wind shear to supplement the
strong forcing, allowing for the possibility of organized
convection, likely in some sort of linear/QLCS form. 0-3km wind
shear values will approach 50 knots, with much of that (at least in
terms of speed shear) focused in the lowest 1 or 2 kilometers. There
are a few limiting factors: 1) Marginal instability, as despite the
quality of the warm sector, dewpoints are only expected to reach the
upper 50s to maybe close to 60. 2) A weak directional component to
the low-level shear, with surface flow being generally out of the
southwest. 3) The possibility that pre-frontal convection could
disrupt the mesoscale environment in advance of the strongest
forcing along the front. Nonetheless, the potential for a QLCS-type
event appears to be there, in addition to strong (perhaps
convectively enhanced) wind gusts along the front.

A return to a cool pattern is expected for Wednesday and through the
end of the week, with dry conditions to start for Wednesday and
Thursday, outside of a chance of some light wrap-around showers in
northern Ohio on Wednesday. There may also be some gusty winds in
northern and central Ohio in the cold advection on Wednesday. The
next chance for precipitation appears to move into the area Thursday
night into Friday, but there remains a considerable difference
between the robust GFS and paltry ECMWF with respect to this system.
Not seeing a whole lot of support or consistency in the 500mb
pattern on the GFS ensemble, so will keep PoPs on the low end for
this forecast update. More significant frontal development may occur
over the weekend. Based on current expectations for surface
temperatures, snow appears to be a possibility during the cooler
parts of the day, depending on when the precipitation ends up
occurring. Through at least Sunday, temperatures are likely to
remain below normal.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
An upper level disturbance associated with a wave of low
pressure over the Tennessee Valley will quickly spread rain and
snow into the region this evening. This system is as faster
mover, with precipitation ending from west to east after 06Z.
Conditions will lower quickly as well with all sites
experiencing at least IFR ceilings and visibilities.

For the remainder of the night, as the system moves east,
surface high pressure will build into the region from the
northwest. This should be enough for northern terminals to
scatter their low cloud deck, but low clouds and IFR ceilings
will persist south.

On Monday, high pressure will move east of the region. Low level
moisture in the form of MVFR ceilings should still persist
across southern terminals while northern terminals experience
VFR.

For Monday night, return flow between departing high and warm
frontal development to our southwest will increase the moisture
over the region. A low level jet will increase as well, allowing
showers to develop overnight.

OUTLOOK...MVFR/IFR ceilings and MVFR visibilities likely Monday
night into Tuesday morning. MVFR ceilings/visbilities possible
at times Tuesday afternoon/night in showers/embedded storms.
Gusty winds to 35 knots possible on Tuesday. MVFR ceilings
possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...Hatzos
AVIATION...Hickman
Hazardous weather outlook, Apr 1, 3:01 PM EST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
401 PM EDT Sun Apr 1 2018

INZ066-OHZ026-034-035-046-055-056-063>065-070>072-022015-
Franklin IN-Hardin-Mercer-Auglaize-Delaware-Franklin OH-Licking-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
401 PM EDT Sun Apr 1 2018

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Precipitation will develop across the area by early this evening.
The precipitation will likely begin as rain, but is expected to
change over to snow during the mid to late evening hours. Snowfall
accumulations of 1 to 2 inches will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds of up to 40 MPH are expected on Tuesday afternoon.

Thunderstorms will be possible from late Tuesday afternoon through
the early overnight hours. Some of these storms may be severe, with
a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ050-058-059-OHZ042>045-051>054-060>062-022015-
Wayne-Fayette IN-Union IN-Darke-Shelby-Logan-Union OH-Miami-
Champaign-Clark-Madison-Preble-Montgomery-Greene-
401 PM EDT Sun Apr 1 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Precipitation will develop across the area by early this evening.
The precipitation will likely begin as rain, but is expected to
change over to snow during the mid to late evening hours. Snowfall
accumulations of 2 to 3 inches will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds of up to 40 MPH are expected on Tuesday afternoon.

Thunderstorms will be possible from late Tuesday afternoon through
the early overnight hours. Some of these storms may be severe, with
a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-022015-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
401 PM EDT Sun Apr 1 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Precipitation will develop across the area early this evening. The
precipitation will likely begin as rain, but is expected to change
over to a rain/snow mix overnight. Any snowfall accumulations would
be less than one inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds of up to 40 MPH are expected on Tuesday afternoon.

Thunderstorms will be possible from late Tuesday afternoon through
the early overnight hours. Some of these storms may be severe, with
a primary threat of damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow accumulations to the
National Weather Service.

In the hours before

Special weather statement, Apr 1, 3:03 PM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
403 PM EDT Sun Apr 1 2018

INZ050-058-059-OHZ042>045-051>054-060>062-020300-
Wayne-Fayette IN-Union IN-Darke-Shelby-Logan-Union OH-Miami-
Champaign-Clark-Madison-Preble-Montgomery-Greene-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Greenville, Sidney, Bellefontaine,
Marysville, Troy, Piqua, Tipp City, Urbana, Springfield, London,
West Jefferson, Plain City, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, and Xenia
403 PM EDT Sun Apr 1 2018

...ACCUMULATING SNOW EXPECTED TONIGHT...

Precipitation will develop across the area by early this evening.
The precipitation will likely begin as rain, but is expected to
change over to snow during the mid to late evening hours. Snowfall
accumulations of 2 to 3 inches will be possible. Any snow should
melt quickly early Monday.

The snow may result in slippery, slushy roads along with reduced
visibilities. Exercise caution if you plan to travel tonight.

INZ066-OHZ026-034-035-046-055-056-063>065-070>072-020300-
Franklin IN-Hardin-Mercer-Auglaize-Delaware-Franklin OH-Licking-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-
Including the cities of Brookville, Kenton, Ada, Celina,
Coldwater, Wapakoneta, St. Marys, Delaware, Columbus, Newark,
Washington Court House, Circleville, Lancaster, Pickerington,
Hamilton, Middletown, Fairfield, Oxford, Mason, Lebanon,
Springboro, Wilmington, and Blanchester
403 PM EDT Sun Apr 1 2018

...ACCUMULATING SNOW EXPECTED TONIGHT...

Precipitation will develop across the area by early this evening.
The precipitation will likely begin as rain, but is expected to
change over to snow during the mid to late evening hours. Snowfall
accumulations of 1 to 2 inches will be possible. Any snow should
melt quickly early Monday.

The snow may result in slippery, slushy roads along with reduced
visibilities. Exercise caution if you plan to travel tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Boone

When
April 1, 7:00 PM EST to April 2, 2:00 AM EST
Where
Boone forecast zone
Reported by
CoCoRaHS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

The observer in Burlington measured a half inch of snow, as did the CVG airport.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746065.